A wiser person would have seen a doctor sooner. It took me almost a month, but finally I went to my dermatologist. He took one look at the original rash on my foot, which at this point was an oozing, puss-filled mess, and said, "Oh, looks like you have an allergy to Neosporin." He told me to use Polysporin ointment instead (which made the oozing stop almost immediately), shrugged off the water softener theory as highly unlikely (another relief), and--most importantly--he gave me drugs to stop the itch. He prescribed a stronger anti-itch ointment as well as Prednisone, a powerful oral steroid that he said would end the itch much faster, but would also come with a number of weird side effects, including nausea, high blood pressure, headaches, mood swings, insomnia, and bad dreams. Hesitant to take on those side effects, I opted to start with the ointment, but keep the Prednisone prescription as a backup. The next day when the itch was more miserable than ever, I filled the Prednisone prescription. (And it only cost $0.87--a rare win for insurance!)
The itch ended almost immediately. The doctor gave specific instructions to take the Prednisone over a two-week period, though, starting at four doses a day and then tapering down to one, and I sure didn't want the itch to come back, so I dutifully followed the doctor's orders. And you know what? Prednisone is a miracle drug.
The first thing I noticed is how happy it made me feel. I spent last week on cloud nine. As I understand it, the drug typically gives you an emotional boost at first, and then as it wears off you get the down that makes for a full mood swing. When I was on four doses a day and even three doses a day, there wasn't enough time for that down to hit--I just felt fantastic all day long.
Next, I started breathing through my nose. You have to understand, I have had clogged sinuses for as long as I remember. Off and on since I was a teenager, I've had various prescriptions for nasal inhalers, typically steroids, that helped somewhat, but I've never succeeded in breathing through my nose comfortably and naturally for any significant period of time. For the past week and a half I've felt my sinuses relax and expand, letting through more oxygen than my nostrils have ever felt. Every breath is a glorious rush, a cool sting of clarity as oxygen saturates my brain. Did you know that breathing through your nose stimulates your brain in ways that breathing through your mouth does not? It feels like someone supercharged my mind. (And it's not like I was an idiot before.)
The final life-changing effect of the Prednisone only kicked in fully this past weekend, as I was walking around the house and realized that I was standing on my foot differently. I've been told in the past that I have high arches, particularly on my left foot. This essentially means that I stand with the inside of my foot raised too high, which means my foot and ankle are angled outward instead of straight up and down. I had never connected this fact with another problem my left foot had, which was that it was perpetually clenched into a slight claw such that I could not straighten out my toes without using my hand or the floor to push them flat. This has always bothered me, but I couldn't do anything about it except force-stretch it now and then, with no real impact. But thanks to the Prednisone, even the most tense parts of my body have relaxed, including my left foot. Suddenly I'm able to stand with it flat, which makes a world of difference in the rest of my body--gone are the corresponding tension that until recently shot up my ankle, my calf, through my knee, outside my thigh and through my hip, then all the way up my spine and neck every time I took a step. Even my jaw has started unclenching as I've stretched out this foot over the past couple of days. So much chronic pain that was such an everyday part of my life that it was just noise for the past twenty years, and now suddenly there's silence.
I have never felt so relaxed in my life, physically or mentally.
Except now I'm on my final days of Prednisone. Today was my last day with two doses. In four more days, I'll be done completely. Even just reducing the dose, I've started to feel some of that congestion creeping back into my sinuses. And especially now that I have enough time between doses to experience the full range of emotional side effects, the thought of going back to chronic pain when the medication is gone is depressing. I feel like Charlie, the man whose IQ is doubled in a scientific experiment but then slowly, horrifically returns to his stupider self in the short story "Flowers for Algernon." I like the person I am now, with clear, brain-stimulating nose breaths and unclenched toes that allow me to stand up straight without back pain. I don't want to regress to that mouth-breathing, claw-footed man who's always hurting.
The blessing, of course, is that I know what the problems are and that they are solvable. My plan is to go to my regular doctor, explain the symptoms and tell him that Prednisone worked effectively, then work with him to find a permanent solution. I don't think Prednisone itself is a permanent solution because of the side effects--even with how wonderful I've been feeling, I could do without the way it's been messing with my stomach and my sleep cycle. But I'm hopeful we'll find something. If not, I suppose I'll always have this blog post to remember the two weeks I was a well-oxygenated, pain-free version of me. And if I'm grumpy next time you see me, you'll know this Ben didn't make it. Grumpy Ben will accept flowers on my behalf.